What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 21, 7:45 PM EST, 2 hours 20 minutes earlier.
Area forecast discussion, Jul 21, 7:45 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
845 PM EDT Tue Jul 21 2020
.UPDATE...
Issued at 845 PM EDT TUE JUL 21 2020
00z sfc analysis shows a relatively weak pressure pattern over
eastern Kentucky as a stalled frontal boundary remains nearby. For
the most part the weather has been quiet up until just recently as
a couple of stray thunderstorms have developed in the Upper
Cumberland Valley. Any of these storms will be slow moving,
produce heavy rains, and likely gusty winds. Have updated the
forecast to allow for this and tweaked the PoPs and fog potential
through the night. Otherwise, the forecast is on track so have
just added in the latest obs and trends for temperatures,
dewpoints, and sky cover grids. Currently temperatures have
started to drop into the mid to upper 80s with the sun starting to
set. Meanwhile, dewpoints remain quite elevated in the upper 60s
to mid 70s as the winds have been light outside of the odd storm.
The updated grids have been sent to the NDFD and web servers along
with a freshened set of zones and HWO.
&&
.SHORT TERM...(This evening through Wednesday night)
Issued at 415 PM EDT TUE JUL 21 2020
Heights have been building over the area today, and this has
really limited shower and storm activity today, despite plenty of
surface based instability across the region. The lack of clouds
has allowed temperatures to soar into the low 90s yet again today.
The main forecast concern going into tonight is again the fog
potential for the river valleys as temperatures in the valleys
cool off into the mid to upper 60s. This should be sufficient for
fog formation late tonight. A vort max will cross central Kentucky
late tonight, and this could provide some ascent for some shower
and storm development from central KY into northern and northeast
Kentucky. The best chance for this to happen will be between 08z
and 12z. In the wake of the vort max, a frontal boundary will be
dragged eastward into the area by midday Wednesday, with
widespread showers and storms developing. Shear profiles are a bit
better on Wednesday and this combined with modest instability
should provide a threat for some severe weather. The dry layer in
the mid levels should support mainly a damaging wind threat with
bowing line segments. Given the better setup tomorrow, our
northern and northeastern area have been placed in a slight risk
for severe storms on Wednesday, with the rest of the area in a
marginal risk. Temperatures could end up a few degrees cooler on
Wednesday given the unsettled weather, and could be much cooler in
some areas depending on which areas are most persistently impacted
by convection.
The severe risk should end fairly early Wednesday evening, but the
boundary will stall over the region and that could keep the threat
of showers and storms going into the evening and overnight hours.
.LONG TERM...(Thursday through Tuesday)
Issued at 415 PM EDT TUE JUL 21 2020
Instability should build again on Thursday and with the boundary
still over the area, additional showers and storms look to be a
good bet. Given the degree of lift and moisture in place, have
opted for categorical pops for Thursday. A shortwave trough should
finally drive the frontal boundary south by Friday, but not before
one last decent shot for some showers and storms. In the wake of
the trough, generally drier weather will move in for the upcoming
weekend. Despite the lack of lifting mechanisms this weekend,
still wouldn't rule out a few pop up showers or storms on the
higher terrain on Saturday, Sunday, or Monday (although heights
are least favorable for any showers/storms on Sunday). By Tuesday,
our next front may be moving into the area and could produce our
next best shot for some showers and storms.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
ISSUED AT 825 PM EDT TUE JUL 21 2020
Mainly VFR conditions will be seen through the TAF forecast
period, though there will be a few stray storms around for the
next hour or so. Later, some river valley fog will bring
visibilities down late tonight in those locations but spare the
TAF sites. Shower and storm coverage will also increase on
Wednesday and could bring some gusty winds around thunderstorms
along with the possibility of brief periods of MVFR visibilities
or ceilings. Outside of any storms, winds will be mostly light
from the southwest through the period.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...GREIF
SHORT TERM...KAS
LONG TERM...KAS
AVIATION...KAS/GREIF
Hazardous weather outlook, Jul 21, 7:00 PM EST, 3 hours 5 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
800 PM EDT Tue Jul 21 2020
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-230300-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
800 PM EDT Tue Jul 21 2020
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Tonight.
A stray thunderstorm or two will be possible tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Thunderstorms will be possible at times through the period, though
mainly in the afternoon and evening hours.
A few of the storms on Wednesday afternoon and evening could be
strong enough to produce damaging winds, mainly in northeastern
parts of the state.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed for severe weather reports on
Wednesday.
KAS/GREIF
In the hours before
Special weather statement, Jul 21, 8:08 PM EST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service JACKSON KY
908 PM EDT Tue Jul 21 2020
KYZ088-115-118-220200-
Perry-Harlan-Letcher-
908 PM EDT Tue Jul 21 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HARLAN...
SOUTHWESTERN LETCHER AND SOUTHEASTERN PERRY COUNTIES...
At 908 PM EDT, a strong thunderstorm was located over Cumberland, or
14 miles southwest of Whitesburg. The storm is nearly stationary.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Cumberland, Lynch, Benham, Gordon, Oscaloosa, Skyline, Flint,
Linefork, Lewis Creek, Defeated Creek, Blair, Kingdom Come S.P.,
Kings Creek, Hiram, Banks, Roxana, Clutts, Partridge, Delphia and
Lilley Cornett Woods.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3693 8307 3705 8313 3713 8289 3695 8287
TIME...MOT...LOC 0108Z 258DEG 3KT 3697 8301
GREIF
Special weather statement, Jul 21, 8:26 PM EST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service JACKSON KY
926 PM EDT Tue Jul 21 2020
KYZ088-118-220215-
Harlan-Letcher-
926 PM EDT Tue Jul 21 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HARLAN AND CENTRAL
LETCHER COUNTIES...
At 926 PM EDT, a strong thunderstorm was located over Kings Creek, or
7 miles southwest of Whitesburg, moving northeast at 15 mph.
Wind gusts to 40 mph will be possible with this storm.
Locations impacted include...
Whitesburg, Cumberland, Lynch, Benham, Oscaloosa, Van, Flint, Oven
Fork, Colly, Premium, Bellcraft, Trailer, Dongola, Lester, Lewis
Creek, Defeated Creek, Kingdom Come S.P., Kings Creek, Ermine and
Banks.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3692 8299 3707 8305 3708 8304 3722 8280
3703 8275 3701 8279 3701 8283 3699 8284
3698 8287 3696 8287
TIME...MOT...LOC 0126Z 236DEG 13KT 3704 8291
GREIFSpecial weather statement, Jul 21, 8:49 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service JACKSON KY
949 PM EDT Tue Jul 21 2020
KYZ083>085-220230-
Whitley-McCreary-Wayne-
949 PM EDT Tue Jul 21 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WAYNE...MCCREARY AND
WHITLEY COUNTIES...
At 948 PM EDT, strong thunderstorms were clustered over Whitley City,
moving northeast at 25 mph.
Winds in excess of 40 mph are possible with this storm cluster along
with very heavy rains and frequent cloud to ground lightning.
Locations impacted include...
Monticello, Williamsburg, Whitley City, Parmleysville, Parnell,
Cumberland Falls S.P., Co-
Operative, Zion Hill, Red Ash, Goldbug, Slickford, Ritner, Krupp,
Hollyhill, Youngs Creek, Bon, Blue Heron, Honeybee, Coopersville and
Greenwood.
LAT...LON 3691 8497 3695 8495 3693 8464 3689 8462
3688 8460 3689 8459 3687 8458 3692 8446
3690 8408 3686 8406 3684 8404 3660 8412
3659 8418 3660 8479 3662 8499 3669 8502
3676 8501 3686 8506
TIME...MOT...LOC 0148Z 208DEG 20KT 3673 8445
GREIFSpecial weather statement, Jul 21, 9:05 PM EST, 1 hour before
Special Weather Statement
National Weather Service JACKSON KY
1005 PM EDT Tue Jul 21 2020
KYZ115-117-220245-
Perry-Leslie-
1005 PM EDT Tue Jul 21 2020
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LESLIE AND
SOUTHEASTERN PERRY COUNTIES...
At 1005 PM EDT, a strong thunderstorm was located over Daley, or 8
miles south of Hazard. The storm is nearly stationary.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Hazard, Vicco, Viper, Jeff, Daley, Diablock, Bulan, Frew, Sassafras
and Cornettsville.
LAT...LON 3707 8317 3716 8328 3731 8319 3728 8313
3724 8312 3723 8310 3725 8307 3721 8305
3722 8304 3720 8300 3716 8304
TIME...MOT...LOC 0205Z 232DEG 2KT 3714 8319
GREIFSpecial weather statement, Jul 21, 9:17 PM EST, 48 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1017 PM EDT Tue Jul 21 2020
KYZ080-085-086-220300-
Whitley-Knox-Laurel-
1017 PM EDT Tue Jul 21 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAUREL...WESTERN
KNOX AND CENTRAL WHITLEY COUNTIES...
At 1017 PM EDT, a strong thunderstorm was located over Rockholds, or
near Williamsburg, moving northeast at 15 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Williamsburg, Barbourville, Julip, Swan Lake, Moore Hill, Clate,
Verne, Goldbug, North Corbin, King, Jarvis, Cranes Nest, Louden,
Girdler, Gray, Permon, Wilton, Barton, Lucky and Bimble.
LAT...LON 3669 8409 3681 8425 3710 8399 3692 8374
TIME...MOT...LOC 0217Z 223DEG 15KT 3681 8411
GREIF
Special weather statement, Jul 21, 9:53 PM EST, 12 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1053 PM EDT Tue Jul 21 2020
KYZ088-118-220345-
Harlan-Letcher-
1053 PM EDT Tue Jul 21 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HARLAN AND SOUTH CENTRAL
LETCHER COUNTIES...
At 1053 PM EDT, a strong thunderstorm was located near Pennington
Gap, or 7 miles north of Jonesville, moving northeast at 15 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Harlan, Cumberland, Evarts, Lynch, Benham, Bobs Creek, Oscaloosa,
Mary Alice, Dizney, Chevrolet, Louellen, Lewis Creek, Kingdom Come
S.P., Clutts, Shields, Maggard, Black Mountain, Clover, Bailey Creek
and Verda.
LAT...LON 3679 8335 3713 8286 3701 8282 3698 8287
3693 8286 3688 8289 3685 8301 3685 8307
3678 8313 3676 8313 3674 8314 3673 8322
TIME...MOT...LOC 0253Z 219DEG 11KT 3680 8308
GREIF